Lidocaine as a Pain Reliever in Pharmaceutical Cocktails: A Serious Warning for Community Pharmacists

  • Mitra Rahimi Excellence Center of Clinical Toxicology, Department of Clinical Toxicology, Loghman Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
  • Ali Saffaei Department of Clinical Pharmacy,Student Research Committee, Faculty of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
  • Zahra Sahraei Department of Clinical Pharmacy, School of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
Keywords: Lidocaine, pharmacy, toxicity, pharmaceutical cocktails

Abstract

Lidocaine belongs to class 1-B antiarrhythmic agents and is primarily used in the treatment of ventricular arrhythmias. This agent is also used in pharmaceutical cocktails as a pain reliever for conditions such as aphthous stomatitis and dyspepsia. Regardless of its efficacy, it is necessary to consider the safety of lidocaine in pharmaceutical cocktails. Some conditions can alter its pharmacokinetics, and the absorption of lidocaine can increase significantly. Toxic levels of lidocaine in the blood can cause severe toxic symptoms, especially in the central nervous system and the cardiac system. Neurotoxic symptoms such as respiratory depression, convulsion, and coma appear at mild toxicity but cardiotoxic symptoms appear in severe toxicity. These devastating effects of lidocaine toxicity are a warning for the health care providers regarding the irrational usage of this agent in oral pharmaceutical cocktails, especially community pharmacists who are not aware of the toxic effects of lidocaine ingestion, and hence, they should be advised to avoid preparing oral pharmaceutical cocktails using lidocaine.

References

Altenburg A, El-Haj N, Micheli C, Puttkammer M, Abdel-Naser MB and Zouboulis CC. The treatment of chronic recurrent oral aphthous ulcers. Dtsch Arztebl Int 2014; 111:665-73.

Bowman J and Jones J. Use of lidocaine in the gastrointestinal cocktail for the treatment of dyspepsia. Emergency Medicine Journal : EMJ 2006; 23:873-4.

Lutwak N, Howland MA, Gambetta R and Dill C. Even ‘safe’ medications need to be administered with care. BMJ Case Reports 2013; 2013:bcr2012006204.

Hassanian-Moghaddam H, Soltaninejad K, Ghoochani A, Mohebpour V-R and Shadnia S. The Report of Suicide by Ingestion of Lidocaine Topical Spray. Iranian Jornal of Toxicology 2014; 8:1034-6.

Rahimi M, Elmi M, Hassanian-Moghaddam H, Zamani N, Soltaninejad K, Forouzanfar R, et al. Acute Lidocaine Toxicity: a Case Series. Emergency 2018; 6:38.

Published
2019-03-25
Section
Editorial Note